Illinois, 2025Flash Flood in Illinois, June 16, 2025
June 16, 2025 · NWS ILX · 1 event in 1 county or zone
A slow-moving, isolated thunderstorm produced locally heavy rainfall of 3 to 5 inches in Champaign County, which resulted in several roads becoming impassable in the city of Champaign.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving, isolated thunderstorm produced locally heavy rainfall of 3 to 5 inches in Champaign County, which resulted in several roads becoming impassable in the city of Champaign.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 16, 1:38 PM CST, 7 minutes earlier. Its key messages:
- Thunderstorm chances will increase Tuesday afternoon through Wednesday...with the highest probability for severe weather focusing Wednesday afternoon and evening.
- There is a strong signal for hotter weather by next weekend. High temperatures are progged to rise into the lower to middle 90s both Saturday and Sunday, resulting in peak heat index readings above 100 degrees.
Area forecast discussion, Jun 16, 1:38 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
238 PM CDT Mon Jun 16 2025
.KEY MESSAGES...
- Thunderstorm chances will increase Tuesday afternoon through
Wednesday...with the highest probability for severe weather
focusing Wednesday afternoon and evening.
- There is a strong signal for hotter weather by next weekend.
High temperatures are progged to rise into the lower to middle
90s both Saturday and Sunday, resulting in peak heat index
readings above 100 degrees.
&&
.DISCUSSION...
Issued at 238 PM CDT Mon Jun 16 2025
...A Few Storms This Evening/Possible Fog Overnight...
A slow-moving short-wave trough evident on 1830z/130pm water vapor
imagery over southern Missouri will edge eastward into southern
Illinois tonight. Meanwhile additional short-wave energy over Iowa
will weaken as it drops southeastward toward central Illinois. The
stronger southern wave has been producing widespread showers
along/south of I-70 since this morning...and these showers will
continue through the balance of the afternoon. Further north of
the main rain area, widely scattered convection has formed just
north of Decatur and Champaign. Think additional cells will fire
further north and west as the afternoon progresses...given
moderate instability and weak forcing from both upper features.
Have focused highest PoPs (80-100%) along/south of I-70...with
only 20-30 PoPs further north across the rest of the area into
early evening. Most of the showers will dissipate after sunset:
however, scattered showers may linger and/or re-develop east of
the I-57 corridor through the entire night.
The other short-term forecast concern will be potential fog
development tonight. Fog has formed the past several nights and
tonight looks to be no exception. With the low clouds clearing,
winds remaining nearly calm, and surface dewpoints hovering in the
upper 60s and lower 70s, at least patchy fog will form across the
entire area. CAMs are in good agreement that the lowest visbys
will focus along/southwest of a Peoria to Champaign line.
Confidence is not high enough to issue a Dense Fog Advisory at
this time, but will highlight locations south of I-74 with areas
of fog.
...Scattered Convection Tuesday Afternoon/Evening...
A cold front currently extending from northern Minnesota to
Nebraska will sag southeastward over the next 24 hours...reaching
a southern Lake Michigan to southern Iowa line by Tuesday evening.
Scattered thunderstorms will develop along this boundary, and may
be aided by an MCV rolling eastward out of the Plains. A moderately
unstable environment with SBCAPEs in excess of 3000J/kg will be
present ahead of the front. While deep-layer shear will initially
be virtually non-existent, a slight uptick to 20-30kt is progged
to occur as the MCV arrives. This added shear will be enough to
energize the storms, resulting in the potential for scattered wind
damage and hail along/north of a Macomb to Minonk line between
3pm and 9pm.
...Potential MCS Tuesday night...
As has been seen by the past several model runs, the weather will
become more active by Tuesday night as MCS activity forms over the
Plains, then spills eastward toward central Illinois overnight
into Wednesday morning. 12z models generally have a good handle on
the situation...focusing convection across southern Nebraska/northern
Kansas late Tuesday afternoon. The nocturnal low-level jet is
progged to strengthen considerably...with the NAM depicting a
50-60kt 850mb jet from Texas to northwest Missouri by 06z Wed.
This will support an ongoing cluster of convection that will
subsequently track E/SE into western Illinois late Tuesday night
into Wednesday morning. Storms will likely be in a weakening mode
as they arrive, but may still pose a gusty wind/heavy rainfall
risk mainly along/west of the Illinois River.
...Convective Re-Development Wednesday Afternoon/Evening...
As is typically the case this time of year, the exact track of the
overnight MCS will determine the evolution of convection later
Wednesday. With limited high-resolution guidance at that time
frame, it is still too early to pin down specific details. Based
on the synoptic pattern and the likely position of the morning
storms, it seems reasonable to surmise the most likely location
for storm re-development Wednesday afternoon and evening will be
along/east of I-55. Given feed of rich Gulf moisture ahead of an
approaching front, surface dewpoints in the lower to perhaps
middle 70s will support SBCAPEs in excess of 3000J/kg where at
least partial sunshine returns after the morning rain/clouds. In
addition, NAM suggests 0-6km shear values increasing to 30-40kt in
the warm sector. These parameters will likely support a broken
line of strong to severe convection with an attendant strong
wind/hail/tornado risk.
...Hot Weather by the End of the Week...
Once the Wednesday system departs, a period of slightly cooler and
drier conditions will be on tap for Thursday before upper heights
rise and temperatures increase markedly. 12z NBM shows a high
probability (60-80% chance) of exceeding 90 degrees across much
of central Illinois next Saturday and Sunday. These temperatures
combined with seasonally high dewpoints in lower 70s will produce
heat index values of 100 degrees or above.
Barnes
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 111 PM CDT Mon Jun 16 2025
SCT-BKN diurnal Cu has once again blossomed across central
Illinois early this afternoon. Cloud bases were initially MVFR,
but will slowly rise to low VFR over the next 1-2 hours before the
Cu dissipates toward sunset. With partial clearing, light/variable
winds, and ample boundary layer moisture as evidenced by surface
dewpoints in the upper 60s and lower 70s, the stage will be set
for fog development late tonight. CAMs are generally in good
agreement...with the HRRR/RAP/GFSLAMP all focusing the most
widespread low visbys along/southwest of a KAAA to KMTO line. Have
lowered visbys into 3-6 mile range at all sites after 09z/10z
accordingly. As the fog dissipates, an MVFR ceiling will persist
for a few hours Tuesday morning before scattering from west to
east across the area by 16z.
Barnes
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 16, 4:02 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
502 AM CDT Mon Jun 16 2025
ILZ027>031-036>038-040>043-047>053-171100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
502 AM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There will be a chance for severe thunderstorms Tuesday evening
through late Tuesday night, as well as Wednesday afternoon and
evening. The primary threats will be locally damaging wind gusts and
large hail, but a tornado or two cannot be ruled out for Wednesday.
Increased heat and humidity can be expected on Tuesday as well as
over the weekend, as heat index values rise to near 95 degrees
Tuesday and near 100 over the weekend. This may cause heat related
illness for those without effective cooling, especially for sensitive
individuals.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-054>057-061>063-171100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
502 AM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for central Illinois and east
central Illinois.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There will be a chance for severe thunderstorms Wednesday afternoon
and evening. The primary threats will be locally damaging wind gusts
and large hail, although a tornado or two will be possible as well.
Increased heat and humidity can be expected on Tuesday as well as
over the weekend, as heat index values rise to near 95 degrees
Tuesday and near 100 over the weekend. This may cause heat related
illness for those without effective cooling, especially for sensitive
individuals.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ066>068-071>073-171100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
502 AM CDT Mon Jun 16 2025
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Today and tonight.
Locally heavy rain is possible with slow moving thunderstorms through
afternoon today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There will be a chance for severe thunderstorms Wednesday afternoon
and evening. The primary threats will be locally damaging wind gusts
and large hail, although a tornado or two will be possible as well.
Increased heat and humidity can be expected on Tuesday as well as
over the weekend, as heat index values rise to near 95 degrees
Tuesday and near 100 over the weekend. This may cause heat related
illness for those without effective cooling, especially for sensitive
individuals.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
Flash Flood, Champaign
- When
- June 16, 1:45 PM CST to 4:45 PM CST
- Where
- Champaign County, 1.73 mi ENE of Staley to 0.97 mi NNW of Champaign
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.130, -88.290
Locally heavy rainfall of 3 to 4.5 inches resulted in several roads becoming flooded and impassable on the west side of Champaign. Flooded roads included Interstate Drive, Mattis Avenue, Country Fair Drive, and neighborhoods near I-57/I-72 interchange.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 16, 2025$140,000 · EF2 · 10 events
- Rip Current in North Carolina, June 16, 20251 death · 1 event
- Flash Flooding in Virginia, June 16, 2025$600,000 · 2 events
- Damaging Winds in North Dakota, June 16, 2025$350,000 · 78 kt wind · 2 events
- High Wind in North Dakota, June 16, 2025$100,000 · 65 kt wind · 4 events
- Flash Flooding and Lightning Strike in Texas, June 16, 2025$100,000 · 3 events
- Flash Flooding and Damaging Winds in North Carolina, June 16, 2025$54,000 · 50 kt wind · 15 events
- Flash Flooding in Virginia, June 16 to 17, 2025$50,000 · 10 events
- Tornadoes and Flash Flooding in Minnesota, June 16 to 21, 2025$3,000 · EF1 · 17 events
- Flash Flood and Flood in Mississippi, June 16 to 17, 2025$27,000 · 53 kt wind · 16 events
- Tornadoes and Flash Flood in Minnesota, June 16 to 17, 2025EF0 · 35 events
- Hail and Damaging Winds in Nebraska, June 16, 20251.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261192.